South Dakota, 2020

Damaging Wind in South Dakota, August 8, 2020

August 8, 2020 · NWS UNR · 1 event in 1 county or zone

An early morning thunderstorm became severe for a brief time over northern Ziebach County. The storm produced wind gusts near 60 mph in the Glad Valley area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

An early morning thunderstorm became severe for a brief time over northern Ziebach County. The storm produced wind gusts near 60 mph in the Glad Valley area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 8, 2:43 AM MST, 42 minutes earlier.

Area forecast discussion, Aug 8, 2:43 AM MST, 42 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
343 AM MDT Sat Aug 8 2020

.DISCUSSION...(Today Through Friday)
Issued at 343 AM MDT Sat Aug 8 2020

Current surface analysis shows a slow moving cool front
stretching from eastern ND to north central and southwest SD to
east central WY. Upper level analysis shows low pressure over
south central Canada, with trough extending south into the
northern Plains. Energy is moving across western and northern
portions of the area now, with isolated to scattered showers and
storms from northeast WY into mostly northwest SD. Skies are
variably cloudy across the area with mild temps in the mid 60s to
mid 70s. Some fog is developing in river valleys toward central
SD. Winds are northerly behind the front, southerly to the east
of it.

The front is expected to stall out later today from eastern SD,
across NE and into eastern WY. This is where the bigger focus for
thunderstorms, especially stronger storms, will be this afternoon
and evening. Highs will be in the 80s and lower 90s. Shortwave
energy is progged to move across WY and through portions of the
northern and central Plains later today and tonight. Low pressure
along the front over NE will keep east-southeast winds and abundant
low level moisture in place across areas south and east of the Black
Hills, especially toward central SD. MLCAPE values are forecast to
range from around 1000 j/kg over the Black Hills to over 3000 over
far south central SD. Shear will also be most favorable for severe
storms over south central SD in closer vicinity to the front. Best
chances for storms look to be across south central SD late this
afternoon and evening, with a secondary area likely over the Black
Hills area this afternoon and early evening. Higher risk for severe
storms will be across south central SD, but isolated strong to
severe storms are possible elsewhere to the west into northeast WY.
Activity should taper off from west to east during the late evening
and overnight hours.

Sunday looks to be a drier and slightly cooler day for most areas as
upper low swings further northeast into Canada and zonal flow
develops across the region. A secondary cold front will pass through
the area during the day, but it looks to be a mainly dry frontal
passage for our area. However, as it reaches central SD later in the
afternoon, a few storms could develop. Will keep lower chances for
storms over far south central SD for the late afternoon and early
evening. Highs will range from the upper 70s over northeast WY and
the higher Black Hills to the lower 90s over south central SD. A
trailing upper level disturbance behind the front will likely bring
some showers to much of the area later Sunday night.

Zonal flow aloft for the first half of next week will bring
seasonable temperatures and the possibility for isolated showers and
storms as weak disturbances move through the flow, especially from
the later afternoon into the nighttime hours. Building ridge over
the Plains midweek will likely bring above average temps late week.

&&

.AVIATION...(For the 06Z TAFS Through 06Z Saturday Night)
Issued At 923 PM MDT Fri Aug 7 2020

VFR conditions are expected through most of the period. Isolated
to scattered showers, and few thunderstorms, are possible during
the rest of the night, mainly over parts of northeastern Wyoming,
extending into northwestern South Dakota later tonight.

&&

.FIRE WEATHER...
Issued At 343 AM MDT Sat Aug 8 2020

Higher afternoon humidities can be expected in most areas today
behind a cool front. However, the western end of the frontal
boundary will likely lift back into Campbell County this
afternoon, bringing drier air into the area and dropping
humidities back to around 15 percent late in the afternoon.
Southwesterly winds will gust to around 20 mph in the afternoon,
likely producing a period of elevated fire wx conditions mid to
late afternoon. Cannot rule out an isolated mainly dry late day
storm in this area as well, but the bulk of thunderstorm activity
should be east of the frontal boundary. Another period of elevated
fire wx conditions is possible Sunday afternoon from southern
parts of northeast WY into far southwest SD as relative humidities
drop to 15 to 20 percent and northerly winds gust up to 25 mph
behind the passage of another cold front.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...26
AVIATION...10
FIRE WEATHER...26
Hazardous weather outlook, Aug 8, 3:00 AM MST, 25 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
400 AM MDT Sat Aug 8 2020

SDZ001-012-025-WYZ054>058-071-091300-
Harding-Butte-Northern Foot Hills-Northern Campbell-
Southern Campbell-Western Crook-Wyoming Black Hills-Weston-
Northeastern Crook-
400 AM MDT Sat Aug 8 2020

This Hazardous Weather Outlook is for portions of northwestern
South Dakota...northeast Wyoming...and the Black Hills of
Wyoming.

.DAY ONE...Today and Tonight

Isolated thunderstorms are possible today. Severe thunderstorms
are not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is a chance of thunderstorms each day. Widespread severe
thunderstorms are not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ046-047-049-091300-
Mellette-Todd-Tripp-
500 AM CDT Sat Aug 8 2020

This Hazardous Weather Outlook is for portions of south central
South Dakota.

.DAY ONE...Today and Tonight

Scattered thunderstorms are possible today with a slight risk of
severe thunderstorms. The main threat will be large hail and
damaging winds.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is a chance of thunderstorms each day. Widespread severe
thunderstorms are not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ002-013-014-024-026>032-041>044-072>074-091300-
Perkins-Northern Meade Co Plains-Ziebach-Northern Black Hills-
Rapid City-Southern Foot Hills-Central Black Hills-
Southern Black Hills-Custer Co Plains-Pennington Co Plains-Haakon-
Fall River-Oglala Lakota-Jackson-Bennett-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-
400 AM MDT Sat Aug 8 2020

This Hazardous Weather Outlook is for portions of northwestern
South Dakota...southwestern South Dakota...and the Black Hills of
South Dakota.

.DAY ONE...Today and Tonight

Isolated to scattered thunderstorms are possible today with a
marginal risk of severe thunderstorms. The main threat will be
large hail and damaging winds.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is a chance of thunderstorms each day. Widespread severe
thunderstorms are not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Special weather statement, Aug 7, 10:13 PM MST, 5 hours 12 minutes before
Special Weather Statement
National Weather Service Rapid City SD
1113 PM MDT Fri Aug 7 2020

WYZ054-055-080545-
Northern Campbell WY-Southern Campbell WY-
1113 PM MDT Fri Aug 7 2020

...STRONG THUNDERSTORM OVER CENTRAL CAMPBELL COUNTY...

At 1112 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles southwest of Gillette, moving northeast at 35 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Gillette and Camplex Event Facility.

This includes Interstate 90 in Wyoming between Mile Markers 117 and
119, and between Mile Markers 123 and 131.

LAT...LON 4400 10569 4415 10581 4435 10548 4415 10517
TIME...MOT...LOC 0512Z 239DEG 31KT 4413 10564

Carstens
Special weather statement, Aug 7, 11:17 PM MST, 4 hours 8 minutes before
Special Weather Statement
National Weather Service Rapid City SD
1217 AM MDT Sat Aug 8 2020

WYZ054-056-080645-
Northern Campbell WY-Western Crook WY-
1217 AM MDT Sat Aug 8 2020

...STRONG THUNDERSTORM OVER EAST CENTRAL CAMPBELL AND SOUTHWESTERN
CROOK COUNTIES...

At 1216 AM MDT, Doppler radar was tracking a strong thunderstorm 3
miles east of Rozet, or 18 miles east of Gillette, moving east at 30
mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Moorcroft, Pine Haven, Rozet and Keyhole Reservoir.

This includes Interstate 90 in Wyoming between Mile Markers 141 and
168.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4444 10468 4418 10466 4417 10472 4420 10522
      4438 10523
TIME...MOT...LOC 0616Z 266DEG 27KT 4430 10512

Carstens

The radar

The Bismarck radar (KBIS), 167 km away, was scanning. The volume nearest the first event began at 10:23 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Ziebach

When
August 8, 3:25 AM MST
Where
Ziebach County, 4 mi ENE of Glad Valley
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
45.422, -101.704

Wind gusts were estimated at 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2020Every state in 2020This day in weather historyWarnings in South Dakota, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 912129.